Hail, Newton
- When
- September 8, 3:30 AM CST
- Where
- Newton County, 3.5 mi S of Seneca
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.800, -94.610
Quarter sized hail was reported.
Isolated severe storms produced hail up to quarters in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated severe storms produced hail up to quarters in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 8, 2:26 AM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 326 AM CDT Fri Sep 8 2023 Key Messages: 1. Shower and thunderstorms are ongoing and will linger through the morning hours. 2. Weekend looks mostly dry with precipitation chances returning Monday night into Tuesday. 3. Cooler than normal temperatures expected for the middle of next week. .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Fri Sep 8 2023 Smoke from the Canadian wildfires is being ushered out of the area due to an upper level shortwave passing through. Thunderstorms are ongoing over the NW CWA this morning and will continue to push southeast towards the Springfield area. So far, convection has been elevated and the storms should remain sub-severe. Main threats this morning would hail, frequent lightning, and gusty winds. Convection is forecast to dissipate around sunrise. Then, sunny skies and warm temperatures in the mid 80s will ensue for the rest of the day. Tonight, skies will be clear with lows in the 50s. .LONG TERM...(Saturday through Thursday) Issued at 323 AM CDT Fri Sep 8 2023 The forecast through the weekend will feature rain-free weather with highs in the mid 80s and lows in the mid 50s. The start of the work week will start out rainy with a cold front moving through the area Monday. However, that will set a very fall- like weather pattern in place for us by mid-week with highs in the mid 70s and lows in the 50s through Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1227 AM CDT Fri Sep 8 2023 Hazy skies linger for the next couple of hours until rain showers filter in from southeast Kansas/northeast Oklahoma. Rain will dissipate by sunrise and Friday will be sunny with light northeasterly winds. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Soria LONG TERM...Soria AVIATION...Soria
Hazardous Weather Outlook National Weather Service Springfield MO 807 PM CDT Thu Sep 7 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 807 PM CDT Thu Sep 7 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited lightning risk. DISCUSSION... Scattered storms will move across portions of extreme southeastern Kansas and southwestern Missouri tonight into Friday morning. Occasional cloud to ground lightning will be the risk with any of the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered showers and thunderstorms should come to an end during the morning Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
Special Weather Statement
National Weather Service Springfield MO
127 AM CDT Fri Sep 8 2023
KSZ101-080700-
Cherokee KS-
127 AM CDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHEROKEE COUNTY THROUGH
200 AM CDT...
At 127 AM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baxter Springs, Columbus, Galena, Lowell, Treece, Neutral, Melrose,
Hallowell, Sherwin, Riverton, Faulkner and Crestline.
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3719 9462 3700 9462 3700 9489 3705 9504
3718 9505
TIME...MOT...LOC 0627Z 286DEG 34KT 3710 9492
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TitusSpecial Weather Statement
National Weather Service Springfield MO
209 AM CDT Fri Sep 8 2023
KSZ101-080745-
Cherokee KS-
209 AM CDT Fri Sep 8 2023
...STRONG THUNDERSTORMS WILL IMPACT CHEROKEE COUNTY THROUGH 245 AM
CDT...
At 209 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mccune to Baxter Springs. Movement was
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baxter Springs, Columbus, Galena, Cherokee, Weir, Lowell, Sherman,
Scammon, West Mineral, Treece, Roseland, Neutral, Riverton, Lawton,
Carona, Skidmore, Hallowell, Sherwin, Stippville and Crestline.
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3734 9462 3700 9462 3700 9488 3729 9508
3734 9507
TIME...MOT...LOC 0709Z 296DEG 11KT 3732 9498 3703 9473
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TitusSpecial Weather Statement
National Weather Service Springfield MO
408 AM CDT Fri Sep 8 2023
MOZ093-101-080945-
Newton MO-McDonald MO-
408 AM CDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NEWTON AND
NORTHWESTERN MCDONALD COUNTIES THROUGH 445 AM CDT...
At 408 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wyandotte, or 9 miles east of Miami, moving southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Seneca, Anderson, Goodman and Tiff City.
This includes Interstate 49 between mile markers 9 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3656 9451 3665 9462 3687 9462 3677 9434
TIME...MOT...LOC 0908Z 302DEG 36KT 3683 9471
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TitusThe Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 09:27 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was reported.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139413, 1139412.